Tylenol and other painkillers containing the ingredient acetaminophen can cause potentially deadly skin rashes and blistering, health regulators warned Thursday.
Companies that sell prescription acetaminophen will be required to add a warning about the risk of rash to the prescribing information, the Food and Drug Administration said. The agency will also request or encourage companies that sell acetaminophen products over the counter to add warnings about the rash risk.
Two of the skin conditions, Stevens-Johnson syndrome and toxic epidermal necrolysis, can be fatal. They typically begin with flu-like symptoms, followed by a rash, blistering and the detachment of the upper surface of the skin, the FDA said.
“It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal,” Sharon Hertz, deputy director of the FDA’s Division of Anesthesia, Analgesia and Addiction, told Bloomberg News.
A separate condition, acute generalized exanthematous pustulosis, is typically not life-threatening and is characterized by the sudden appearance of red skin containing dozens or hundreds of small blisters filled with white or yellow fluid.
The warning is based on new information gleaned from the FDA’s database of reported adverse events and medical literature. The agency said it is difficult to determine how frequently such skin reactions occur because of the widespread use of the drug, but it is likely the events occur only rarely.
Acetaminophen is one of the most widely used medications in the United States and has been taken by millions of people for decades, the FDA said.
“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” Bloomberg News quoted Hertz as saying. “Nonetheless, given the severity of the risk, it is important for patients and health-care providers to be aware of it.”
Other drugs used to treat fever and pain, such as ibuprofen and naproxen, also carry the risk of serious skin conditions, but the risk is already described in the warning section of those drug labels, the FDA said.
A search of the FDA’s adverse-event database from 1969 to 2012 found 107 cases of three types of skin conditions that resulted in 67 hospitalizations and 12 deaths. The FDA said there were 91 cases of Stevens-Johnson Syndrome and toxic epidermal necrolysis and 16 cases of acute generalized exanthematous pustulosis.